Nevada, 2006High Wind in Nevada, January 14, 2006
January 14, 2006 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 14, 4:00 AM PST, 5 minutes earlier.
Area forecast discussion, Jan 14, 4:00 AM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
400 AM PST SAT JAN 14 2006
.SHORT TERM...
HECTIC MORNING WITH MUCH SCRAMBLING AS THE APPROACHING STORM SYSTEM
IS DIVERGING AT THE LAST MINUTE FROM WHAT WE HAD EXPECTED FOR THE
PAST COUPLE DAYS. THE 06Z RUN OF THE GFS SEEMS TO HAVE A HANDLE ON
THE SYSTEM WITH A GOOD REPRESENTATION OF THE CURRENT PRECIP FIELDS
OVER CALIFORNIA AND THE CLOUD/RELATIVE HUMIDITY PATTERN SEEN IN THE
INFRARED SATELLITE. IT WOULD SEEM THAT THE APPROACHING SYSTEM HAS TO
GO BOTH WAYS AT ONCE...ONE PART GOING INTO NORTHERN CALIFORNIA
(LIFTING OUT AS THE JET STREAK MOVES NORTH) WHILE THE BOTTOM OF THE
TROUGH TRIES TO DIG TOWARDS SOUTHERN CALIFORNIA. THIS MAY BE
SHEARING THE SYSTEM APART...WITH THE SOUTHERN EXTENT OF THE COLD
FRONT LOSING ITS COLD CLOUD TOPS IN THE INFRARED IMAGERY. THE GFS
DEPICTS THE PRECIP BAND WITH THE FRONT BREAKING APART AS THE SYSTEM
SHEARS...WHICH DOES SEEM TO BE OCCURRING (THE RADAR MOSAIC INDICATES
A BREAK IN THE PRECIP EXACTLY WHERE THE GFS HAS IT AT 12Z).
SO THE BOTTOM LINE IS THAT THE CHANCE FOR WIDESPREAD PRECIP IN THE
LEE OF THE SIERRA IS RAPIDLY DECREASING AS THE SYSTEM SHEARS APART.
THEREFORE...WE HAVE DROPPED THE SNOW ADVISORY FOR THE RENO-CARSON
CITY AREA WITH NO ORGANIZED BAND OF PRECIP EXPECTED NOW AND SNOW
LEVELS DROPPING TO THE LOWER VALLEY FLOORS LATER THAN WOULD HAVE
HAPPENED IF THE SYSTEM HAD STAYED CONSOLIDATED. ALSO...WINDS JUST
ARENT GETTING THERE ON A WIDESPREAD BASIS...SO THE WIND ADVISORIES
ARE CANNED. WE HAVE KEPT THE SNOW ADVISORIES GOING IN THE SIERRA AND
NORTH THROUGH LASSEN AND NORTHERN WASHOE COUNTIES FOR NOW...AS
WIDESPREAD PRECIP STILL APPEARS TO OCCUR WITH UPSLOPING AND NORTHERN
AREAS BEING CLOSER TO THE LARGE SCALE FORCING IN THE NORTHEAST
QUADRANT OF THE UPPER LOW.
TONIGHT...A SECONDARY VORT MAX WILL MOVE THROUGH THE REGION IN
NORTHWEST FLOW ALOFT. THIS WILL FINALLY DROP THE SNOW LEVELS BELOW
ALL VALLEY FLOORS. THERE IS ALSO THE CHANCE FOR ADDITIONAL SNOW
SHOWERS AS THE VORT MAX/SECONDARY COLD FRONT DRIVES THROUGH THE
REGION. SUNDAY LOOKS QUITE CHILLY WITH -14C AIR EXPECTED AT 700 MB
WITH HIGH PRESSURE SETTLING IN. SUNDAY NIGHT...HIGH PRESSURE SETTLES
RIGHT OVERHEAD...FOR A VERY COLD NIGHT. MONDAY WILL KEEP THE REGION
UNDER HIGH PRESSURE...WITH ONLY A FEW DEGREES OF WARMING EXPECTED
FOR THE VALLEYS WITH LITTLE MIXING UNDER THE RIDGE ALOFT. SNYDER
&&
.LONG TERM...TUESDAY THROUGH FRIDAY
ONLY VERY MINOR CHANGES TO EXTENDED FORECAST. THE UPPER TROUGH IS
SHOWN BY THE OPERATIONAL GFS MOVING TO THE NORTHERN CA COAST TUESDAY
NIGHT AND ACROSS THE CWA ON WEDNESDAY. NEARLY ALL OF THE GFS
ENSEMBLE MEMBERS ARE SIMILAR IN STRENGTH AND TIMING OF THIS
SYSTEM...AND THE UKMET GOES ALONG AS WELL ALTHOUGH WITH MORE OF A
SPLIT FLOW. HAVE MORE CONFIDENCE IN THE FORECAST GIVEN THE AGREEMENT
AMONG THE MODELS/ENSEMBLES. WILL LEAVE LIKELY POPS IN ALONG THE
NORTHERN SIERRA TUESDAY NIGHT AND WEDNESDAY WHILE INCREASING POPS
SLIGHTLY FROM PREVIOUS FORECAST OVER WESTERN NV. NORTHWEST FLOW
THURSDAY BEHIND THE TROUGH ALONG WITH SURFACE HIGH PRESSURE TO THE
NORTH WILL KEEP TEMPERATURES BELOW MOS GUIDANCE. UPPER RIDGE BUILDS
OFF WEST COAST FRIDAY BUT HEIGHTS REMAIN FAIRLY LOW. DRY WEATHER
EXPECTED THURSDAY AND FRIDAY BUT CLOUDS SHOULD REMAIN OVER THE AREA
WITH THE FLAT RIDGE. RC
&&
.AVIATION...
APPROACHING COLD FRONT WILL KEEP MVFR WITH LOCAL IFR CONDITIONS OVER
THE SIERRA AND NORTHEAST CA THROUGH 00Z WHILE WESTERN NV VALLEYS
WILL BE PREDOMINANTLY VFR. TWEB ROUTES WILL SHOW MOUNTAIN
OBSCUREMENT THROUGH 02Z ALONG WITH WIDESPREAD RAIN/SNOW FOR ROUTES
376 AND 402. RC
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY UNTIL 8 PM PST THIS EVENING FOR NVZ002 AND 005.
CA...SNOW ADVISORY UNTIL 8 PM PST THIS EVENING FOR CAZ070-072.
SNOW ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ073.
&&Hazardous weather outlook, Jan 13, 6:56 AM PST, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
656 AM PST FRI JAN 13 2006
CAZ070>073-NVZ001>005-141500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
656 AM PST FRI JAN 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SOUTHERLY WINDS WILL STRENGTHEN AND BECOME GUSTY AT TIMES THIS
AFTERNOON AND EVENING AS A DEEP TROUGH APPROACHES THE SIERRA AND
WESTERN NEVADA. IN ADDITION...LAKE WIND ADVISORIES HAVE BEEN
ISSUED FOR LAKE TAHOE AND PYRAMID LAKE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE ASSOCIATED COLD FRONT WILL MOVE INTO THE SIERRA EARLY SATURDAY
MORNING AND INTO WESTERN NEVADA BY MID DAY. SNOW LEVELS WILL
RAPIDLY DROP WITH THIS SYSTEM AS PRECIPITATION MOVES INTO THE
AREA. PLEASE REFER TO THE WINTER STORM WATCH /WWUS45 KREV
RNOWSWREV/ ISSUED FOR THE SIERRA...NORTHEASTERN CALIFORNIA...AND
FAR NORTHWESTERN NEVADA VALLEYS (INCLUDING RENO AND CARSON CITY)
FOR FURTHER DETAILS.
ANOTHER POTENTIALLY STRONGER SYSTEM LOOKS TO MOVE INTO THE REGION
ON WEDNESDAY BRINGING MORE SIGNIFICANT SNOWFALL TO THE SIERRA AND
WESTERN NEVADA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER EVENTS ACCORDING
TO ESTABLISHED CRITERIA.
JBONK
High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- January 14, 4:05 AM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A 63 kt (72 mph) wind gust was reported by a trained spotter 6 miles ESE of Gardnerville.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 14, 20062 deaths · 1 event
- Tornadoes and Damaging Winds in North Carolina, January 14, 2006$1.0 million · F1 · 8 events
- High Wind in Virginia, January 14, 2006$1.6 million · 55 kt wind · 20 events
- High Wind in Maryland, January 14, 2006$1.6 million · 52 kt wind · 14 events
- High Wind and Strong Wind in Pennsylvania, January 14 to 15, 2006$780,000 · 53 kt wind · 10 events
- High Wind and Strong Wind in New Jersey, January 14 to 15, 2006$450,000 · 59 kt wind · 21 events
- High Wind in West Virginia, January 14, 2006$640,000 · 50 kt wind · 8 events
- High Wind in District of Columbia, January 14, 2006$250,000 · 55 kt wind · 1 event
- Tornado and Damaging Winds in North Carolina, January 14, 2006$42,000 · F1 · 4 events
- High Wind in Georgia, January 14, 2006$130,000 · 50 kt wind · 3 events
- Tornado and Hail in Virginia, January 14, 2006$70,000 · F0 · 13 events
- Damaging Wind in West Virginia, January 14, 2006$100,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487308.